Related Experiment Video
Updated: Jun 12, 2026

Fentanyl Analog Screening using LC-TIMS-TOF MS/MS
Published on: November 8, 2024
Ecstasy overdoses at a New Year's Eve rave--Los Angeles, California, 2010
Abstract:
Ecstasy (3,4-methylenedioxymethamphetamine [MDMA]) is an illegal synthetic amphetamine used as a stimulant and hallucinogen. On January 4, 2010, the Los Angeles County (LAC) Department of Public Health (DPH) learned of six MDMA-related emergency department (ED) visits and one death, all linked to a New Year's Eve event attended by approximately 45,000 persons. LAC DPH conducted an investigation to search for additional MDMA-related ED visits, characterize the cases, and determine whether drug contamination was involved. This report summarizes the results of the investigation, which determined that 18 patients visited EDs in LAC for MDMA-related illness within 12 hours of the rave. All were aged 16-34 years, and nine were female. In addition to using MDMA, 10 of the 18 had used alcohol, and five had used other drugs. Three patients were admitted to the hospital, including one to intensive care. A tablet obtained from one of the patients contained MDMA and caffeine, without known toxic contaminants. The cluster of apparent ecstasy overdoses occurred in the context of likely increasing MDMA use in the county during 2005-2009, as indicated by increased identification of MDMA-containing forensic specimens and a large increase in LAC residents entering drug treatment programs for MDMA. Collaboration between public health, police, fire, and emergency medical service (EMS) officials on a comprehensive prevention strategy might reduce the number of overdoses at similar events.
Related Concept Videos
CNS Stimulants: Psychedelic Agents
Hallucinogens and Psychedelics
Marijuana, derived from the dried leaves and flowers of the hemp plant, contains delta-9-tetrahydrocannabinol (THC)...
Combined Effects of Drugs: Synergism
Such synergistic combinations...
Local Anesthetics: Adverse Effects
Once absorbed into the systemic circulation, local anesthetics can affect the organs that depend on the functioning of sodium...
Drug toxicity: Idiosyncratic Reactions
Drug Toxicity: Dose-Dependent Reactions

